The trusted source for
healthcare information and
Infection preventionists are striving to prevent opioid outbreaks related to drug diversion by healthcare workers. Those with a second hat in employee health are no doubt aware of another threat that is almost as insidious: EMTs becoming sick after treating opioid overdose patients.
Similar to the way an infectious agent can spread by touching mucous membranes with contaminated hands, EMTs are inadvertently ingesting the powerful drugs during the care of these patients.
There have been recurrent reports of first responders and EMTs treating opioid overdose cases, then falling ill due to an occupational exposure of an undefined nature.
While aerosols or skin exposures have been the subject of speculation, it appears that in many cases EMTs treating overdose patients are contaminating themselves with the powerful opioids by inadvertently touching their own eyes, nose, and mouth, said John Howard, MD, MPH, JD, LLM, MBA, director of the National Institute for Occupational Safety and Health.
“I would say if I had one lesson from the seven or eight [investigations] we have looked at, mucous membrane contact is probably number one,” Howard said recently in Philadelphia at a meeting of the American Industrial Hygiene Association (AIHA).
Contamination of the EMS work environment also is leading to exposures, he said, citing a case where a police officer typed on a keyboard without removing gloves after he handled opioids.
In addition to the difficulty in determining routes of transmission, EMTs exposed to opioids may have a variety of symptoms not typically seen in an overdosed patient.
Instead, first responders feeling ill after caring for a drug overdose patient may report a variety of symptoms, including headache, double vision, numbness, lightheadedness, nausea, and palpitations.
While there have been no reports of fatal occupational exposure while caring for an opioid overdose patient, another speaker at the AIHA meeting reminded attendees how powerful some of these synthetic drugs are. “It is important to understand how little of the substance can cause fatalities — exposures of two to three milligrams,” said Donna S. Heidel, CIH, FAIHA, a member of AIHA.
“That is the equivalent of a couple of grains of salt. These opioids can enter the bodies of first responders when they are exposed to the drug aerosols or dust in the environment or when they touch the victim’s clothing that may be contaminated. [They can] put the material into their eyes or mouth from contaminated hands.”
Earlier this year, NIOSH filed an interim report on the EMS response to an opioid overdose in a hotel room. An EMS worker who later became symptomatic was providing “bag-valve-mask ventilation and intubating the victim,” NIOSH reported.1
This required the first responder to get down on hands and knees on the floor, right over the patient, to administer care. The worker began to experience symptoms that included respiratory distress and pale skin shortly after the victim was taken to the ED.
The EMT was taken to an ED, where he received IV fluids and three doses of naloxone over a period of approximately 1.5 hours, NIOSH reported.
“The first dose was given immediately upon triage and gaining intravenous access,” NIOSH reported. “The second dose was given 15 minutes after the first dose, and the third dose was given 92 minutes after the first dose.”
After the second dose of naloxone, the EMT’s status improved. However, a third dose was needed when the worker reported feeling dizziness, facial numbness, and an increase in heart rate.
A respiratory rate of 8 breaths per minute was noted just before the third naloxone dose was administered, NIOSH reported.
NIOSH cast doubt that the EMT worker was exposed by inhaling the victim’s breath.
Though the EMT was working close to the victim’s face, research has not identified fentanyl in the air from patients who have received the drug intravenously, NIOSH reported.
“We cannot rule out several possible exposure scenarios,” the report concluded.
“First, a small amount of opioids might have been on the hotel room floor carpet or within the victim’s respiratory tract and close to the responder’s breathing zone when the victim was being intubated. Second, there was the possibility of cross-contamination of [the EMT’s] gloves with small amounts of opioids and subsequent hand-to-face contact or aerosolization upon glove removal.”
There has been some internal debate on this, but if the potential for opioid aerosols calls for a respirator at an overdose scene, NIOSH currently recommends a P100 as opposed to an N95, Howard said. A P100 rating is the highest for personal respiratory protection.
Financial Disclosure: Peer Reviewer Patrick Joseph, MD, reports that he is a consultant for Genomic Health Reference Laboratory, Siemens Clinical Laboratory, and CareDx Clinical Laboratory. Senior Writer Gary Evans, Editor Jesse Saffron, Editor Jill Drachenberg, Nurse Planner Patti Grant, RN, BSN, MS, CIC, and Editorial Group Manager Terrey L. Hatcher report no consultant, stockholder, speaker’s bureau, research, or other financial relationships with companies having ties to this field of study.